Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 23, 1999, 3:15 PM EDT for Franklin County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1999, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 23, 1999, 5:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 231915 FFWRNK VAC067-232115- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT MON AUG 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN FRANKLIN COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 515 PM EDT. * AT 315 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS FAR NORTHWESTERN FRANKLIN COUNTY. FLASH FLOODING IS MOST LIKELY ON GREEN CREEK AND THE NORTH FORK OF THE BLACKWATER RIVER. VERY SLOW MOVING THUNDERSTORMS HAVE DUMPED IN EXCESS OF THREE INCHES OF RAIN IN EXTREME NORTHWESTERN PORTIONS OF FRANKLIN COUNTY. * AN ADDITIONAL ONE TO THREE INCHES OF RAIN BETWEEN 315 PM AND 445 PM WILL LIKELY RESULT IN FLASH FLOODING. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT MON AUG 23 1999 AWIPS VISIBLE SATELLITE SHOWED CLOUDS SPREADING EAST ACROSS THE FA AS EXPECTED. SFC ANALYSIS PLACED HIGH CENTER AROUND PENNSYLVANIA WITH LOW PRES IN MN WITH COLD FRONT TRAILING SOUTH. SFC OBS ACROSS CWA PAINT A FAMILIAR S-SE UPSLOPE FLOW. KFCX 88D INDICATED SCT SHOWERS AND THUNDERSTORMS ACROSS OUR SCOPE. MODIFIED RNK SOUNDING CREATED AN LI OF MINUS 4 AND A CAPE AROUND 1500. 18Z LAPS DATA INDICATED HIGHER CAPES FROM 1500 TO 2400 DEVELOPING ACROSS WESTERN PORTION OF CWA. MSAS HAD DECENT MSTR CONVGC. AWIPS 5H COMBO SHOWED STRONG CLOSED LOW OVER ND-MN DROPS SE INTO THE OHIO VALLEY BY 48 HOURS. SEVERAL WEAK SHORTWAVES DRIFT ACROSS FA BEFORE THE MAIN ONE WITH INCREASING MOISTURE AND INSTABLILITY. AT THE SFC...LOW CENTER IN MN WITH ITS ASSOCIATE COLD FRONT WILL MARCH SE. THE ETA AND RUC APPEARED BEST WITH THE ONSET OF THE CONVECTION FOR OUR AREA THIS AFTERNOON. THIS MORNING RUN OF THE MODELS TRYING TO MERGE TOGETHER ON SIMILIAR SOLUTION. GENERAL TREND OF THE FORECAST CALLS FOR A MOSTLY CLOUDY SKY WITH CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN ARE POSSIBLE WITH SOME OF THE STORMS. TRAINING OF ECHOS AND SLOW MOVEMENT OF THUNDERSTORMS COULD CREATE FLASH FLOODING PROBLEMS. THE EXTENDED PERIOD COMPLICATED BY THE MOVEMENT OF THE TROPICAL SYSTEM. ZONES WILL BE OUT AROUND 340 PM. HAVE A GUD NIGHT. .RNK VA...NONE. NC...NONE. WV...NONE. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:07 PM EDT | Flash Flood Warning | RNK | Roanoke | 118 min |
| Aug 23, 2:47 PM EDT | Flash Flood Warning | RNK | Floyd | 2 hr |
| Aug 23, 5:56 PM EDT | Flash Flood Warning | RNK | Franklin | 64 min |
Nearby
Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.